Welcome to the FDA Drug Safety Podcast for health care professionals from the Division of Drug Information. This is Lesley Navin, Advanced Practice Nurse.
On March 31, 2021 FDA announced that a review of study findings showed a potential increased risk of heart rhythm problems (or arrhythmias) in patients with heart disease who are taking the seizure and mental health medicine lamotrigine (brand name Lamictal). We want to evaluate whether other medicines in the same drug class have similar effects on the heart and are requiring safety studies on those also. We will update the public when additional information from these studies becomes available.
FDA required in vitro studies to further investigate lamotrigine’s effects on the heart after we received reports of abnormal electrocardiographic findings and some other serious problems. In some cases, problems including chest pain, loss of consciousness, and cardiac arrest occurred. We first added information about this risk to the lamotrigine prescribing information and Medication Guides in October 2020, which we have updated.
Health care professionals should assess whether the potential benefits of lamotrigine outweigh the potential risk of arrhythmias for each patient. Laboratory testing performed at therapeutically relevant concentrations has shown that lamotrigine can increase the risk of serious, life-threatening arrhythmias in patients with clinically important structural or functional heart disorders. These include heart failure, valvular heart disease, congenital heart disease, conduction system disease, ventricular arrhythmias, cardiac channelopathies such as Brugada syndrome, clinically important ischemic heart disease, or multiple risk factors for coronary artery disease. The risk of arrhythmias may increase further if lamotrigine is used in combination with medicines that block sodium channels in the heart. Sodium channel blockers approved for epilepsy, bipolar disorder, and other indications should not be considered safer alternatives to lamotrigine in the absence of additional information.
We previously communicated safety information associated with lamotrigine in April 2018, August 2010, and September 2006. Lamotrigine was also covered as part of a May 2009 safety alert concerning suicidal thoughts and behavior with the entire class of anti-seizure medicines.
To help FDA track safety issues with drugs, we urge health care professionals to report side effects involving lamotrigine and other medicines to FDA’s MedWatch program at www.fda.gov/medwatch.
A link to the full communication detailing specific information for health care professionals can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at firstname.lastname@example.org.
And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information.
- FDA Drug Safety Communication: Studies show increased risk of heart rhythm problems with seizure and mental health medicine lamotrigine (Lamictal) in patients with heart disease
- FDA Drug Safety Podcast: Studies show increased risk of heart rhythm problems with seizure and mental health medicine lamotrigine (Lamictal) in patients with heart disease